24-progesterone deficiency- questions about estrogen dominant wake up crisis

by kate
(us)

I'm 24 and know I've had hormonal imbalance for a few years. Obvious symptoms were breakouts, and depression/anxiety. Was on/off birth control over the years to help things out- yaz helped alleviate those symptoms remarkably- but of course this isn't a solid solution. I recently had blood work done and my progesterone was at .67 ng/ml, which the naturopath said to be low. My vitamin d was also low, as well as some of my b vitamins, but other than that I was ok. So I started taking progesterone cream that they gave me about two weeks ago, thrilled that I finally had some answers and hopefully things would improve for real this time. Well about 5 days in, I felt amazing. My mood and libido were up and my skin was not only clearing, but was glowing in a way that has to come from within. I was beyond thrilled and grateful. About 10 days in, my symptoms began returning and worsened, which was a huge disappointment to say the least.

It's now been almost two weeks and I've just been reading that this reaction to progesterone cream is normal! That things may improve at first, and then the estrogen receptors would be awoken, causing a temporary dominance of estrogen before things balanced out again. Has anyone else experienced this? I've been trying to research it more but am finding limited results. Things are starting to improve again so I'm hoping for relief soon. I started off using Dr. Lee's progesterall but am now using Emerita Progest since there is more information on the product and its reviews available online. Any feedback would be appreciated! Thanks in advance and good health to everyone~~

Comments for 24-progesterone deficiency- questions about estrogen dominant wake up crisis

Click here to add your own comments

Aug 03, 2013
24-progesterone deficiency- questions about estrogen dominant wake up crisis
by: Wray

Hi Kate Contraceptives can often help, as they slow down the ovaries. Which of course slows down production of testosterone, which initiates breakouts and Acne, see here too. If bound to SHBG (sex hormone binding globulin) testosterone becomes inactive, progesterone raises levels of SHBG, see here, so preventing the rise of free testosterone and severe PMS. Plus the pill slows oestrogen production. But it also stop ovulation too, so no progesterone is made. I'm not surprised your level was so low. Unfortunately using such a low amount of progesterone as you are, almost always causes Oestrogen Dominance to occur. The web is flooded with complaints about this, including on this site too. People always blame progesterone though, whereas it's actually oestrogen causing the symptoms. Simply because progesterone stimulates oestrogen. I generally recommend 100-200mg/day, often more is required if symptoms are severe to overcome this aspect. We do have more pages you could read, How to use progesterone cream, Anxiety, Libido and Menstruation. Please make sure you take at least 5000iu's Vitamin D per day. Take care Wray

Aug 28, 2013
estrogen dominance
by: Anonymous

same thing is happening to me right now. I am in agony. First 2 weeks I felt really young. skin awesome. belly flat etc. Now muscle aches and pains. SEVERE PMS ovaries hurt so bad, so bad I used a third of a tube of natpro in 2 days. I am 44 and have had PCOS my whole life. I learned about progesterone when I had my first baby at 26. I wish I new more about it at the time. I didn't know I needed to stay on it, for me probably daily.
I am confident in what you are saying this will eventually help me. I had my last baby at 39 and feel that is why my peri menopause waited so long to develop. It is really extreme though, crying at the drop of the hat, cursing at my husband, haven't had these pms symptoms since I am 18, My skin has never looked better though, mood swings REALLY bad.. It stinks that this is such a ROLLER coaster and the suffering is tremendous. I feel like an idiot every time I have one of my outbursts. Hope this helps some, you are not ALONE!!

Aug 29, 2013
estrogen dominance
by: Wray

Hi there I know how you feel having been through it. It does eventually come right, besides Peri-menopause is the most difficult time in our lives. I wish I'd known about progesterone after giving birth too, as I had PND for 4 years. P-M was very similar! I used to cry for no reason, terrible rages where I'd break things, a brain so fuzzy I couldn't think straight at times. Thank heavens it's over, but it wasn't until I was 47 that I discovered progesterone. I have found that physical symptoms are often the first to resolve, whereas the emotional/mental symptoms take longer. For encouragement you might like to read these comments from others who've been through the mill too, see here, here, here and here. Please take a look at our page on PCOS. It's caused by oxidative stress and large amounts of antioxidants are needed to reverse it. Oestrogen exacerbates it. My guess is you still have that oxidative stress, plus of course excess oestrogen now you're in P-M. Please have a vitamin D test done, it's possible you have too low a level, it is a potent antioxidant and helps pain. Your magnesium could be too low too, that also helps pain. Magnesium is also the most important co-factor for vitamin D. Finally a lack of vitamin D reduces the benefits of progesterone. Take care Wray

Nov 09, 2013
Do I need more?
by: Robyn

Exact same thing happened to me the first couple weeks of taking it. Libido went up, I felt great, acne cleared up, slept better etc. I was only using a dime sized about though once a day. Then as I read more I upped it to 2x a day. Now into the second month I am anxious. Should I maybe up it to 3 times a day?

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...